Focus On Nursing Pharmacology 7th Edition By Amy M. Karch – Test Bank
Chapter 11- Antifungal Agents
1. A 17-year-old male patient with athlete’s foot is extremely upset that he cannot get rid of it. He calls
the clinic and asks the nurse whether the doctor can give him an antibiotic to cure the infection. What
should the nurse include in the explanation of treatment for fungal infections?
A) Fungi differ from bacteria in that the fungus has flexible cell walls that allow for free transfer into
and out of the cell.
B) Protective layers contain sterols, which change the membrane permeability.
C) The composition of the protective layers of the fungal cell makes the organism resistant to
D) Fungi cell walls contain Candida, which makes the cells rigid.
The nurse should tell the patient that the composition of the protective layers of the fungal cell makes
the organism resistant to antibiotics so that antibiotics would not have any positive effect. Fungi do
differ from bacteria, but the fungus has rigid cell walls that allow for free transfer in and out of the cell. The protective layers contain ergosterol, not Candida, that helps keep the cell wall rigid, not permeable.
2. The nurse admits a 1-year-old child to the pediatric intensive care unit (ICU) with cryptococcal
meningitis. What drug will the nurse anticipate receiving an order for to treat this child?
A) Amphotericin B (Fungizone)
B) Fluconazole (Diflucan)
C) Griseofulvin (Fulvicin)
D) Ketoconazole (Nizoral)
Fluconazole is used in the treatment of cryptococcal meningitis and is safe to use in a 1-year-old child. Amphotericin B has many unpleasant adverse effects and is very potent, so it would not be the first or
best medication to administer initially but would be reserved for use if fluconazole was not effective. Griseofulvin is given to treat tinea pedis and tinea unguium in children. Ketoconazole is not given to
Test Bank – Focus on Nursing Pharmacology (7th Edition by Amy Karch) 172
children younger than 2 years because safety has not been established.
3. The nurse is teaching the patient about a newly prescribed systemic antifungal drug. What sign or
symptom will the nurse instruct the patient to report to the provider immediately?
A) Unusual bruising and bleeding
B) Constipation or diarrhea
C) Red and dry eyes
D) Increased appetite with weight gain
Unusual bruising and bleeding can be an indication of hepatic toxicity, which should be reported
immediately. Yellowing of the eyes, not redness, and tearing are also indicative of hepatic toxicity. Usually GI symptoms include nausea and vomiting with antiviral drugs, which could cause decreased
appetite and weight loss. These symptoms should be reported if they persist but are not emergency
symptoms to report immediately.
4. A patient who has a tinea infection calls the clinic and complains of intense local burning and irritation
with use of a topical antifungal drug. Even before asking the patient, the nurse suspects he or she is
applying what medication?
A) Butoconazole (Gynazole I)
B) Ciclopirox (Loprox)
C) Econazole (Spectazole)
D) Haloprogin (Halotex)
Econazole can cause intense local burning and irritation in treatment of tinea infections. Butoconazole
is used to treat vaginal Candida infections. Ciclopirox is used to treat toenail and fingernail tinea
infections and does not produce intense burning and irritation. Haloprogin is used to treat athlete’s foot,
jock itch, and ringworm infections and is not associated with burning or irritation.
5. A patient asks the nurse if he or she should use a topical antifungal. The nurse is aware that the most
important contraindication to topical antifungals is what?
Test Bank – Focus on Nursing Pharmacology (7th Edition by Amy Karch) 173
A) Hepatic impairment
B) Renal impairment
C) Congestive heart failure
D) Known allergy to any of the antifungal drugs
Topical antifungals are not absorbed systemically so they are not metabolized and excreted. As a result,
the only contraindication would be an allergy to the drug. Hepatic and renal impairment and congestive
heart failure would not be a contraindication because these drugs do not enter the bloodstream and
impact these organ systems.
6. A patient with high cholesterol is taking lovastatin (Mevacor). What drug would the nurse question if it
was ordered for this patient?
A) Nifedipine (Procardia)
B) Ciprofloxacin (Cipro)
C) Itraconazole (Sporanox)
D) Oxazepam (Serax)
Itraconazole is an azole antifungal drug that has been associated with severe cardiovascular events
when taken with lovastatin. Nifedipine, ciprofloxacin, and oxazepam have no drug interactions with
lovastatin. Nifedipine is an antihypertensive drug whose effects can be increased when taken with
cimetidine. The effects of ciprofloxacin are altered when taken with antacids and theophyllines. Oxazepam is an antianxiety drug that should not be taken with alcohol or theophyllines.
7. An 85-year-old man who is a resident in an extended-care facility has athlete’s foot. After applying an
antifungal cream, what is the nurse’s next action?
A) Wipe away excess medication from the affected area.
B) Wrap a sterile kling dressing around both feet.
Test Bank – Focus on Nursing Pharmacology (7th Edition by Amy Karch) 174
C) Elevate the feet for 30 minutes.
D) Apply clean dry socks.
Clean dry socks should be applied when treating athlete’s foot to help eradicate the infection because
they will keep the feet dry as well as prevent the cream from being wiped away. A kling dressing is not
necessary as it would bind the feet and interfere with mobility and increase the risk of systemic
absorption. Medication should not be removed once applied, and there is no need to elevate the feet
unless another medical condition warrants this action.
8. A patient comes to the clinic and is diagnosed with a vaginal fungal infection. The nurse provides
patient information for self-administration of a vaginal antifungal medication. What will the nurse
include in the instructions?
A) Insert low into the opening of the vagina.
B) Discontinue use during menstruation.
C) Remain recumbent for at least 15 minutes after insertion.
D) Rub the cream into the vaginal wall after insertion.
The patient should remain recumbent at least 10 to 15 minutes after the medication is deposited high in
the vagina so that leakage will not occur and absorption will take place. The effectiveness of the
medication is determined by the consistent application for each specified dose for maximal results. The
nurse would instruct the patient to continue the medication during menstruation. Stopping the drug and
restarting it later can lead to the development of resistant strains of the drug. The cream need not be
rubbed into the vaginal wall as it will coat the wall naturally after insertion.
9. A patient who is using a topical antifungal agent to treat mycosis calls the clinic to report a severe rash
that is accompanied by blisters. What will the nurse instruct the patient to do?
A) Continue the drug as the prescription indicates.
B) Scrub the rash with soap and water.
C) Stop using the drug immediately.
Test Bank – Focus on Nursing Pharmacology (7th Edition by Amy Karch) 175
D) Decrease the amount of the medication used.
The patient should stop using the drug. The rash could indicate sensitivity to the drug or worsening of
the condition being treated. Scrubbing the rash could cause further irritation and increase the risk for
other infections. Continuing the drug could cause further complications. Decreasing the medication
would be ineffective in treating the infection while continuing to risk further complications.
10. The nurse admitted a 25-year-old woman to the unit. What would be the most important thing for the
nurse to assess before administering ketoconazole?
A) Complete blood count (CBC) and blood glucose
B) Eating and sleeping habits
C) Height and weight
D) Renal and hepatic function
It would be important for the nurse to know the patient’s CBC, blood glucose level, eating and sleeping
habits, and height and weight. All of these factors could help determine a specific dosage. However, the
most important factor would be the patient’s renal and hepatic function because hepatic or renal
toxicity could occur quickly if the organs are not functioning properly.